Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 9, 2023, 8:46 PM EDT for 4 counties in South Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 8:46 PM EDT (00:46 UTC)
- Expired
- May 9, 2023, 9:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC, Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:48 PM EDT | TSTM WND DMG | 1 Ese Charleston Airpor, SC | A NWS EMPLOYEE REPORTED A TREE DOWN ON SOUTH AVIATION AVENUE. |
| May 9, 9:05 PM EDT | TSTM WND DMG | 2 Nw West Ashley, SC | MOST OF A LARGE TREE DOWN DUE TO THUNDERSTORM WINDS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1945 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.1
The text
As transmitted.
277
WUUS52 KCHS 100046
SVRCHS
SCC015-019-029-035-100145-
/O.NEW.KCHS.SV.W.0021.230510T0046Z-230510T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
846 PM EDT Tue May 9 2023
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
Dorchester County in southeastern South Carolina...
* Until 945 PM EDT.
* At 846 PM EDT, severe thunderstorms were located along a line
extending from near North Charleston to near Wando, moving
northeast at 110 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include:
North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Downtown Charleston, West Ashley, Daniel Island,
Fort Sumter, Naval Weapons Station Charleston, Johns Island,
I-26/I-526 Interchange, Hollywood, Isle Of Palms, and Folly Beach.
This warning includes the following interstates:
I-26 between mile markers 207 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3284 7964 3274 7983 3266 7986 3260 7996
3259 8053 3290 8025 3321 7943 3316 7937
TIME...MOT...LOC 0046Z 241DEG 96KT 3295 8010 3297 7982
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$5 follow-up statements
158
WWUS52 KCHS 100050
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
850 PM EDT Tue May 9 2023
SCC029-100100-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Colleton SC-
850 PM EDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF COLLETON COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 243DEG 75KT 3287 8019 3289 7991
$$
SCC015-019-035-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-Berkeley SC-Dorchester SC-
850 PM EDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...
At 850 PM EDT, severe thunderstorms were located along a line
extending from near Delemar Crossroads to Daniel Island, moving
northeast at 85 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include:
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Downtown
Charleston, West Ashley, Daniel Island, Fort Sumter, Johns Island,
I-26/I-526 Interchange, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, and Sullivan's Island.
This warning includes the following interstates:
I-26 between mile markers 211 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 243DEG 75KT 3287 8019 3289 7991
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$041
WWUS52 KCHS 100051 CCA
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
851 PM EDT Tue May 9 2023
SCC029-100100-
/O.COR.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Colleton SC-
851 PM EDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF COLLETON COUNTY IS
CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 319DEG 31KT 3287 8019 3289 7991
$$
SCC015-019-035-100145-
/O.COR.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-Berkeley SC-Dorchester SC-
851 PM EDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON...BERKELEY AND DORCHESTER COUNTIES...
At 851 PM EDT, severe thunderstorms were located along a line
extending from near Magnolia Gardens to Daniel Island, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include:
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Downtown
Charleston, West Ashley, Daniel Island, Fort Sumter, Johns Island,
I-26/I-526 Interchange, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, and Sullivan's Island.
This warning includes the following interstates:
I-26 between mile markers 211 and 221.
I-526 between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3284 7964 3273 7985 3266 7986 3260 7996
3259 8036 3290 8025 3295 7977 3288 7967
TIME...MOT...LOC 0050Z 319DEG 31KT 3287 8019 3289 7991
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$704
WWUS52 KCHS 100112
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
912 PM EDT Tue May 9 2023
SCC015-035-100121-
/O.CAN.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Berkeley SC-Dorchester SC-
912 PM EDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES IS CANCELLED...
The immediate risk for severe weather has ended.
LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
3259 8035 3281 8025 3283 7993 3282 7991
3283 7989 3284 7980
TIME...MOT...LOC 0111Z 308DEG 24KT 3278 8010 3280 7982
$$
SCC019-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
912 PM EDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON COUNTY...
At 911 PM EDT, severe thunderstorms were located along a line
extending from near West Ashley to near Mount Pleasant Towne Centre,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include:
Mount Pleasant, Downtown Charleston, West Ashley, Fort Sumter, Johns
Island, Daniel Island, Hollywood, Isle Of Palms, Folly Beach,
Ravenel, Sullivan's Island, Seabrook Island, Kiawah Island, Meggett,
and Rockville.
This warning includes the following interstates:
I-26 between mile markers 220 and 221.
I-526 between mile markers 11 and 13, and between mile markers 30
and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
3259 8035 3281 8025 3283 7993 3282 7991
3283 7989 3284 7980
TIME...MOT...LOC 0111Z 308DEG 24KT 3278 8010 3280 7982
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$390
WWUS52 KCHS 100129
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
929 PM EDT Tue May 9 2023
SCC019-100145-
/O.CON.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
929 PM EDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR PORTIONS OF CHARLESTON COUNTY...
At 929 PM EDT, severe thunderstorms were located along a line
extending from Folly Beach to 9 miles south of Isle Of Palms, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include:
Mount Pleasant, Downtown Charleston, Johns Island, Fort Sumter, West
Ashley, Daniel Island, Isle Of Palms, Folly Beach, Sullivan's Island,
Seabrook Island, Kiawah Island, Sullivans Island, James Island County
Park, Fort Johnson, and Mount Pleasant Towne Centre.
This warning includes the following interstates:
I-26 between mile markers 220 and 221.
I-526 between mile markers 30 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so.
&&
LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
3260 8017 3277 8009 3283 7993 3282 7991
3283 7989 3284 7980
TIME...MOT...LOC 0129Z 319DEG 31KT 3266 7998 3268 7970
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$776
WWUS52 KCHS 100141
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
941 PM EDT Tue May 9 2023
SCC019-100151-
/O.EXP.KCHS.SV.W.0021.000000T0000Z-230510T0145Z/
Charleston SC-
941 PM EDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR PORTIONS OF CHARLESTON COUNTY
WILL EXPIRE AT 945 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
LAT...LON 3280 7972 3273 7985 3267 7986 3260 7996
3260 8017 3277 8009 3283 7993 3282 7991
3283 7989 3284 7980
TIME...MOT...LOC 0141Z 319DEG 31KT 3258 7990 3260 7962
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:32 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 9, 7:32 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Charleston SC 732 PM EDT Tue May 9 2023 .SYNOPSIS... A cold front will move south through the area tonight, followed by high pressure through early next week. Another cold front should then arrive by the middle of next week. && .NEAR TERM /THROUGH WEDNESDAY/... The temperature at KCHS hit 94F degrees earlier this afternoon, the hottest it's been since September 7, 2022. The cold front is drawing closer to the local counties from the north, and with little to no CINH and MLCAPE values of 2000-2500 J/kg, isolated convection will continue to develop. With time as the front gets even closer, the coverage of convection will increase and our forecast closely follows the recent runs of the HRRR. This produces isolated to scattered coverage, greatest over the Charleston Quad-County region, mainly between 7 PM and 11 PM. Although CINH increases after sunset, given DCAPE of 1000+ J/kg there remains a risk for a few strong or marginally severe storms during a similar time frame. It's interesting tat the SPC meso-analysis shows non-zero values of the Non-Supercell Tornado parameter. So maybe some funnel clouds can be observed along the sea breeze boundary inland from US-17 over the Charleston Tri-County if it collides/merges with the incoming convection. Wet Bulb Zero is near 10K feet and with 0-6km Bulk Shear values over 25-30 kt there is also a low end chance of hail. Previous discussion... SPC 18Z mesoanalysis reveals between 1000-2000 J/Kg MLCAPE from eastern Georgia into southeast South Carolina with limited convective inhibition at this juncture. Scattered Cu field is evident across our CWA. But thus far, not enough low level kick to get deep moist convection going in our area...yet. Surface boundary snakes across North Carolina down across northern Alabama and Georgia and there is some convection that has developed in northern and western Georgia as well as. Otherwise, partly to mostly sunny skies persist with very warm temperatures in the upper 80s to lower 90s (no records thus far). Rest of this afternoon and tonight: Upstream boundary will sag down through the region heading into this evening. Low level convergence with the boundary as well as interaction with the pinned sea breeze should fire off showers and thunderstorms within the next few hours...lingering through a good portion of the evening hours as the boundary sags on through. Given the timing of the boundary, it still appears that the highest PoPs and QPF will reside across the SC counties, diminishing heading south through the Georgia counties. But given some uncertainty regarding convection, I will hold with scattered PoPs for now. PoPs can be adjusted upward as convection unfolds. Severe weather: Organized severe weather is not anticipated. But...DCAPE values nearing 1400 J/Kg depicted on SPC 18Z mesoanalysis is eye-opening. Any convection that develops could produce strong winds. Overnight: Boundary will pass on through the region ending the precip threat for the overnight hours. Cooler and drier air filters in overnight and there is some indication in model RH forecasts as well as soundings that there may be some low cloud development toward morning behind the front that lingers into Wednesday morning. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Dry high pressure will build from the north on Wednesday, resulting in temperatures closer to normal in the low to mid 80s. A much drier airmass will preclude precipitation over southern SC but greater boundary layer moisture and moderate instability across southeast GA could support isolated thunderstorms Wednesday afternoon. A similar pattern will persist into Thursday though temps will be a degree or two warmer due to increasing upper heights. The surface high will shift off the coast on Friday while the upper ridge continues to strengthen. Drier air should move into the majority of our southeast GA zones by Friday, limiting convection potential. Highs will be in the mid 80s in most areas except along the coast. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Hot, dry weather anticipated through the weekend as a deep layered ridge persists. Saturday highs will be in the mid to upper 80s while Sunday climbs into the low to mid 90s. Moisture increases substantially early next week once the surface high shifts farther off the coast and the upper ridge begins to weaken. There should be enough instability to support scattered showers and thunderstorms Monday and Tuesday afternoon. Highs on Monday will remain quite warm with readings in the lower 90s. Tuesday should be a few degrees cooler with highs in the upper 80s due to the upper ridge weakening. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... KCHS and KJZI: A band of convection will impact the airfields through 04Z, resulting in a 2-3 hour period of TSRA with MVFR or potentially IFR conditions, along with a short window o gusty winds. KSAV: This activity is currently not anticipated to impact KSAV, but still bears watching just in case. The cold front will sag down through the region tonight. Behind the front, about a 3-6 hour period of MVFR or possible IFR ceilings will occur Wednesday morning, most especially at at CHS and JZI. VFR returns to all terminals late morning or afternoon. All sites will also become a little gusty as high pressure builds in from the north. Extended Aviation Outlook: VFR conditions should prevail at CHS/JZI/SAV through Sunday. && .MARINE... Tonight: High pressure is expected to build north of the waters later tonight, which will push a backdoor cold front through from north to south. Winds will veer to northeast and increase back to 15 to 20 knots across most of the waters later tonight and into early Wednesday morning. Seas remaining at 3 to 4, possibly 5 feet. Some wind gusts could reach 25 knots, but not expecting conditions to reach SCA levels at this time. Storms coming off land areas will result in Marine Weather Statements and/or Special Marine Warnings, mainly on the South Carolina waters through 12-1 AM. A decent NE gradient will exist Wed through Thu as high pressure builds from the north. Conditions are currently forecast to remain just below Small Craft Advisory criteria but wind gusts along the SC coast could briefly reach 25 kt. Winds will turn to the E and then SE late week into the weekend and the surface high shifts offshore. Rip Currents: Enhanced onshore winds on Wednesday will create a moderate risk of rip currents along the GA coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...JRL LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, May 9, 3:43 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 343 PM EDT Tue May 9 2023 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047>052-101945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 343 PM EDT Tue May 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-101945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 343 PM EDT Tue May 9 2023 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 9, 8:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
821 PM EDT TUE MAY 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND GST 1 SE CHARLESTON 32.78N 79.93W
05/09/2023 M79 MPH CHARLESTON SC LOCAL OFFICIAL
REPORT FROM CHARLESTON BRANCH PILOT OFFICE OF WINDS 55
TO 60 KNOTS WITH GUSTS TO 69 KNOTS ON ROOF OF THE
BUILDING.
&&
EVENT NUMBER CHS2300147
ETMLocal storm report, May 9, 8:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
827 PM EDT TUE MAY 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 2 WNW MOUNT PLEASANT 32.81N 79.89W
05/09/2023 CHARLESTON SC 911 CALL CENTER
CHARLESTON COUNTY DISPATCH REPORTED TREE DOWN AT 7TH
AVENUE AND 5TH STREET
&&
EVENT NUMBER CHS2300148
ETMLocal storm report, May 9, 8:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
833 PM EDT TUE MAY 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM MARINE TSTM WIND 2 ESE CHARLESTON 32.77N 79.91W
05/09/2023 M63 MPH AMZ330 SC MESONET
SHUTES FOLLY WEATHERFLOW SENSOR REPORTED A 55 KNOT WIND
GUST.
&&
EVENT NUMBER CHS2300149
ETMLocal storm report, May 9, 8:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
834 PM EDT TUE MAY 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
05/09/2023 M62 MPH AMZ330 SC MESONET
FORT SUMTER WEATHERFLOW SENSOR REPORTED A 54 KNOT WIND
GUST.
&&
EVENT NUMBER CHS2300150
ETMSpecial weather statement, May 9, 8:35 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
835 PM EDT Tue May 9 2023
SCZ044-045-100115-
Inland Berkeley-Dorchester-
835 PM EDT Tue May 9 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 835 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Holly Hill to
near Bowman, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Saint George, Dorchester, Ridgeville, Harleyville, and Reevesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3333 8050 3328 8049 3326 8043 3327 8039
3326 8036 3328 8035 3327 8030 3331 8025
3310 8001 3310 8054 3324 8067 3333 8051
TIME...MOT...LOC 0035Z 287DEG 23KT 3327 8041 3331 8060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHLocal storm report, May 9, 8:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
836 PM EDT TUE MAY 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM MARINE TSTM WIND 2 WSW FOLLY BEACH 32.64N 79.97W
05/09/2023 M54 MPH CHARLESTON SC MESONET
FOLLY SOUTH END WEATHERFLOW SENSOR REPORTED A 47 KNOT
WIND GUST.
&&
EVENT NUMBER CHS2300151
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:30 PM EDT | Special Marine Warning | CHS | 73 min | |
| May 9, 8:35 PM EDT | Special Weather Statement | CHS | Dorchester | 40 min |
| May 9, 8:49 PM EDT | Special Marine Warning | CHS | 56 min | |
| May 9, 10:19 PM EDT | Areal Flood Advisory | CHS | Berkeley | 2 hr |
| May 9, 10:42 PM EDT | Special Marine Warning | CHS | 93 min | |
| May 9, 11:06 PM EDT | Special Marine Warning | CHS | 84 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.